Alert archive / Kansas / Red Flag Warnings in 2014

Red Flag Warning 18, NWS Wichita, KS

April 9, 201420 counties in Kansas

NWS Wichita, KS issued this red flag warning at Apr 9, 2014, 3:09 AM CDT for 20 counties in Kansas. It took effect at Apr 9, 2014, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 2014, 3:09 AM CDT (08:09 UTC)
In effect from
Apr 9, 2014, 1:00 PM CDT
Expired
Apr 9, 2014, 7:00 PM CDT
In force
6 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Butler County, KS, Chase County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Woodson County, KS

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3108 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

079 
WWUS83 KICT 090809
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
309 AM CDT WED APR 9 2014

KSZ032-033-047>053-067>070-082-083-091>093-092315-
/O.UPG.KICT.FW.A.0008.140409T1800Z-140410T0000Z/
/O.NEW.KICT.FW.W.0018.140409T1800Z-140410T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-GREENWOOD-KINGMAN-SEDGWICK-HARPER-SUMNER-
COWLEY-
309 AM CDT WED APR 9 2014

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 032...033...047...048...049...050...051...052...
053...067...068...069...070...082...083...091...092 AND 093...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING. THE FIRE
WEATHER WATCH IS NO LONGER IN EFFECT.

* VERY HIGH TO EXTREME GRASSLAND FIRE DANGER...IS FORECAST ACROSS
  MUCH OF CENTRAL...SOUTH-CENTRAL AND SOUTHEAST KANSAS.

* TIMING...DURING THE AFTERNOON HOURS.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...IN THE TEENS AND 20S PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

KSZ071-094-092315-
/O.NEW.KICT.FW.W.0018.140409T1800Z-140410T0000Z/
WOODSON-ELK-
309 AM CDT WED APR 9 2014

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 071 AND 094...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING.

* VERY HIGH TO EXTREME GRASSLAND FIRE DANGER...IS FORECAST ACROSS
  MUCH OF CENTRAL...SOUTH-CENTRAL AND SOUTHEAST KANSAS.

* TIMING...DURING THE AFTERNOON HOURS.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...IN THE TEENS AND 20S PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY AND
  BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$
2 follow-up statements
991 
WWUS83 KICT 090812
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
312 AM CDT WED APR 9 2014

KSZ032-033-047>053-067>071-082-083-091>094-092315-
/O.CON.KICT.FW.W.0018.140409T1800Z-140410T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-KINGMAN-SEDGWICK-
HARPER-SUMNER-COWLEY-ELK-
312 AM CDT WED APR 9 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 032...033...047...048...049...050...051...052...
053...067...068...069...070...082...083...091...092 AND 093...

* VERY HIGH TO EXTREME GRASSLAND FIRE DANGER...IS FORECAST 
  ACROSS MUCH OF CENTRAL...SOUTH-CENTRAL AND SOUTHEAST KANSAS. 

* TIMING...DURING THE AFTERNOON HOURS.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...IN THE TEENS AND 20S PERCENT...GENERALLY
  LOWEST WEST OF INTERSTATE 135.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$
009 
WWUS83 KICT 092355
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
655 PM CDT WED APR 9 2014

...RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE...

KSZ032-033-047>053-067>071-082-083-091>094-100100-
/O.EXP.KICT.FW.W.0018.000000T0000Z-140410T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-KINGMAN-SEDGWICK-
HARPER-SUMNER-COWLEY-ELK-
655 PM CDT WED APR 9 2014

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...
047...048...049...050...051...052...053...067...068...069...070...
071...082...083...091...092...093 AND 094...

WITH SOUTH TO SOUTHWEST WINDS GRADUALLY DIMINISHING INTO THE 15 TO
25 MPH RANGE AND TEMPERATURES THAT HAVE BEGUN TO COOL...THE
GRASSLAND FIRE DANGER ACROSS KANSAS HAS LOWERED. THEREFORE...THE
RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE.

$$

ES

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Apr 9, 2:59 AM CDT, 10 minutes earlier.

Area forecast discussion, Apr 9, 2:59 AM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
259 AM CDT WED APR 9 2014

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 259 AM CDT WED APR 9 2014

TODAY WILL BE WARM AND WINDY ACROSS THE REGION...AS UPPER RIDGING
BUILDS IN FROM THE WEST...AND CROSS-ROCKIES FLOW INDUCES LEE
CYCLOGENESIS OVER THE WESTERN HIGH PLAINS. GIVEN WARM 850-700MB
TEMPERATURES IN CONCERT WITH FAVORABLE SOUTHWEST LOW-LEVEL
FLOW...ANTICIPATING HIGHS IN THE 80S GENERALLY WEST OF I-135...AND
70S EAST. SEE "FIRE WEATHER" SECTION BELOW FOR DETAILS ON ELEVATED
FIRE DANGER TODAY. SHORTWAVE ENERGY DIVING SOUTHEAST ACROSS THE
GREAT LAKES REGION WILL DRIVE A WEAK COLD FRONT SOUTH FOR
THURSDAY...ALTHOUGH HIGHS WILL BE JUST A TAD COOLER WITH 70S
EVERYWHERE...ALONG WITH BREEZY NORTH/NORTHEASTERLY WINDS. NOT OUT
OF THE QUESTION FOR SOUTHEAST KS TO SEE A STRAY
SHOWER/THUNDERSTORM THURSDAY NIGHT--FRIDAY MORNING...IN THE
VICINITY OF A STALLED LOW-LEVEL BOUNDARY AHEAD OF SUBTLE SHORTWAVE
ENERGY APPROACHING FROM THE NORTHWEST...BUT ACTIVITY WILL BE
ISOLATED AND STRONG/SEVERE STORMS ARE NOT EXPECTED. RELATIVELY
LIGHT WINDS AND TEMPERATURES IN THE 70S ARE EXPECTED FRIDAY UNDER
FULL SUNSHINE.

ADK

.LONG TERM...(SATURDAY THROUGH TUESDAY)
ISSUED AT 259 AM CDT WED APR 9 2014

STILL QUITE A BIT OF UNCERTAINTY SURROUNDING THE WEEKEND STORM
SYSTEM...SINCE THE EVOLUTION OF THE OVERALL SYNOPTIC PATTERN WILL
REQUIRE THE SUCCESSFUL PHASING/MERGING OF TWO SEPARATE SHORTWAVE
TROUGHS...WITH ONE CURRENTLY OVER THE NORTHEAST PACIFIC...AND THE
OTHER WELL WEST OF THE COAST OF CALIFORNIA. UNFORTUNATELY...MODEL-
TO-MODEL AND RUN-TO-RUN CONSISTENCY HAS BEEN POOR REGARDING THE
OVERALL EVOLUTION OF THIS STORM SYSTEM...WHICH GREATLY AFFECTS THE
PRECIPITATION AND TEMPERATURE FORECAST. HOWEVER...OVERALL MODEL
CONSENSUS TO-DATE SUPPORTS WARM AND DRY THROUGH SATURDAY...WITH
INCREASING PRECIPITATION CHANCES SATURDAY NIGHT THROUGH SUNDAY
NIGHT. THE ARRIVAL OF THE STRONG COLD FRONT IS IN QUESTION AS
WELL...ALTHOUGH CONSENSUS SUGGESTS SOMETIME SUNDAY. MUCH COOLER
AIR WILL SPREAD SOUTH IN WAKE OF THIS FRONT...WITH A TIGHT
GRADIENT OF TEMPERATURES LIKELY ACROSS THE AREA SUNDAY. MONDAY
AND TUESDAY MORNING TEMPERATURES WILL POSSIBLY DIP NEAR/BELOW
FREEZING...WITH MONDAY DAYTIME HIGHS IN THE 40S-50S.
FURTHERMORE...COULD BE LOOKING AT LIGHT WINTRY PRECIPITATION LATE
SUNDAY--EARLY MONDAY OVER MAINLY CENTRAL KS...WITH LIGHT
ACCUMULATIONS NOT OUT OF THE QUESTION.

ADK

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1148 PM CDT TUE APR 8 2014

SURFACE HIGH PRESSURE IS SLIDING OVERHEAD TONIGHT WITH LEE
TROUGHING DEEPENING DURING THE DAY WEDNESDAY. WINDS WILL BE COME
SOUTH TO SOUTHWESTERLY AND BE GUSTY TO 25 TO 35 KTS POSSIBLE.
SKIES ARE EXPECTED TO REMAIN MOSTLY CLEAR WITH VFR CONDITIONS. A
DRYLINE MAY PASS THROUGH KRSL WEDNESDAY AFTERNOON WHICH WOULD
CAUSE WINDS TO DECREASE AND BE MORE WESTERLY. HAVE FOLLOWED THIS
IN THE FORECAST AT THIS TIME.

BILLINGS WRIGHT

&&

.FIRE WEATHER...
ISSUED AT 259 AM CDT WED APR 9 2014

STRONG SOUTHWEST WINDS...WARM TEMPERATURES AND RELATIVE
HUMIDITIES IN THE 10S-20S PERCENT WILL RESULT IN CRITICAL FIRE
WEATHER CONDITIONS THIS AFTERNOON ACROSS MUCH OF THE AREA.
CONSEQUENTLY...A RED FLAG WARNING HAS BEEN ISSUED FROM 1-7PM WITH
THE EXCEPTION OF FAR SOUTHEAST KS. A WEAK COLD FRONT WILL COME
THROUGH THURSDAY...SWITCHING WINDS FROM SOUTHWESTERLY TO
NORTH/NORTHEASTERLY AND BREEZY...RESULTING IN VERY HIGH GRASSLAND
FIRE DANGER ACROSS MUCH OF THE AREA. SATURDAY AND SUNDAY WILL SEE
VERY HIGH GRASSLAND FIRE DANGER AS WELL...ALTHOUGH SUNDAY'S FIRE
DANGER WILL DEPEND ON EXTENT OF EXPECTED PRECIPITATION.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    80  51  73  48 /   0   0   0  10
HUTCHINSON      82  50  72  46 /   0   0   0  10
NEWTON          80  51  72  47 /   0   0   0  10
ELDORADO        79  53  74  48 /   0   0   0  10
WINFIELD-KWLD   79  54  76  50 /   0   0   0  10
RUSSELL         84  51  70  43 /   0   0   0  10
GREAT BEND      84  49  71  44 /   0   0   0  10
SALINA          82  51  71  45 /   0   0   0  10
MCPHERSON       82  50  72  45 /   0   0   0  10
COFFEYVILLE     75  54  77  51 /   0   0   0  20
CHANUTE         74  53  75  49 /   0   0   0  20
IOLA            74  52  74  48 /   0   0   0  20
PARSONS-KPPF    75  54  76  51 /   0   0   0  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS
EVENING FOR KSZ032-033-047>053-067>071-082-083-091>094.

&&
Hazardous weather outlook, Apr 8, 3:33 PM CDT, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
333 PM CDT TUE APR 8 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-092045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
333 PM CDT TUE APR 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

VERY HIGH GRASSLAND FIRE DANGER WILL AFFECT MUCH OF THE AREA THIS
AFTERNOON DUE TO STRONG NORTHWEST WINDS AND LOW RELATIVE
HUMIDITIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VERY HIGH TO EXTREME FIRE DANGER WILL AFFECT MUCH OF THE REGION
WEDNESDAY AFTERNOON...PLEASE SEE LATEST FIRE WEATHER WATCH FOR
MORE DETAILS. VERY HIGH FIRE DANGER WILL BE POSSIBLE AGAIN ON
THURSDAY AFTERNOON. VERY HIGH FIRE DANGER WILL BE POSSIBLE ONCE AGAIN
SATURDAY THROUGH MONDAY.

PRECIPITATION CHANCES WILL INCREASE ACROSS THE REGION FROM
SATURDAY NIGHT THROUGH SUNDAY NIGHT...AS A STRONG STORM SYSTEM
AND ASSOCIATED COLD FRONT APPROACH THE REGION. WHILE WIDESPREAD
SEVERE WEATHER APPEARS UNLIKELY...STRONG THUNDERSTORMS CAPABLE OF
DIME SIZE HAIL...50 MPH WINDS...AND LOCALLY HEAVY RAIN ARE
POSSIBLE SUNDAY AFTERNOON AND NIGHT...ESPECIALLY OVER SOUTHEAST
KANSAS.

SUB-FREEZING TEMPERATURES WILL BE POSSIBLE ACROSS THE ENTIRE AREA
LATE MONDAY NIGHT AND EARLY TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

Nearby

Red Flag Warnings in Kansas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.